Ocular side effects of some systemic medications

2021-02-02 12:00 AM

Phenothiazines, Chlorpromazine, and thioridazine can cause visual impairment, deposition in the front of the lens and cornea, altering the retinal pigment epithelium.

Many drugs used to treat systemic diseases can cause damage to different structures of the eye, including the retina, the optic nerve, the lens, and the cornea. Here are some drugs that commonly affect the eyes:

Medicines to treat cardiovascular disease

Amiodarone (for heart arrhythmia): can cause yellow deposits of the conjunctiva, cornea, and vitreous body.

Digitalis (treating heart failure, arrhythmia): can cause disturbances of the colour vision (see everything yellow).

Guanethidine (for high blood pressure): can cause vision loss, lower eye pressure, droopy eyelashes, double vision, pupil shrinkage.

Drugs to treat neurological diseases

Figure. Cataract caused by Chlorpromazine and
Fig. Retinal pigment atrophy caused by phenothiazines (left-right)

Phenothiazines (Chlorpromazine, thioridazine): can cause vision loss, deposition in the front of the vitreous and cornea, altering the retinal pigment epithelium.

Amphetamine: can cause vision loss, closed-angle glaucoma, vision.

Chloroquine and hydroxychloroquine: can cause corneal deposition, retinal pigment epithelial alteration (target-shaped macular disease).

Antimalarial drugs

Quinine: can damage retina (retinal oedema and vasoconstriction), disc oedema, dilated pupils.

Chloroquine and hydroxychloroquine: can cause corneal deposition, retinal pigment epithelial alteration (target-shaped macular disease).

Figure. Chloroquine-shaped macular disease

TB medicine

Ethambutol, isoniazid, and streptomycin: can cause inflammation or atrophy of the nerve, changes in vision, colour.

Medicines to treat joint diseases

Chloroquine and hydroxychloroquine: can cause corneal deposition, retinal pigment epithelial alteration (target-shaped macular disease).

Ibuprofen: can cause neuritis, double vision, decreased colour vision.

Indomethacin: can cause sedimentation on the cornea, impaired vision, double vision, and damage the vision.